To ask the Secretary of State for Health (1) if he will list the research publications on the absence of the side effect of peripheral neuropathy in United Kingdom leprosy patients taking thalidomide;(2) what, apart from producing teratogenic effects on the foetus, are the other major adverse effects of thalidomide; if he will ensure that every patient being given thalidomide on a named patient basis is warned that the drug can cause a severe and permanent loss of sensation; and if he will require manufacturers to give this information in a leaflet included in the packaging of the drug;(3) if he will list the basis for the findings reported in the letter of 19 December from the Minister of Health to the right hon. Member for Stoke-on-Trent, South that none of the experts on leprosy has seen thalidomide neuropathy in their patients; and what evidence he has of the frequency of this adverse effect in patients with other diseases taking thalidomide.
A literature survey undertaken by the Department has failed to reveal any research publications on the absence of peripheral neuropathy in United Kingdom leprosy patients taking thalidomide.Apart from the teratogenic effects of thalidomide on the foetus the other major adverse event is peripheral neuropathy. Thalidomide is used to treat a very few patients with rare diseases unresponsive to other treatments on a "named-patient" basis by an experienced group of physicians. They will be alert to the possibility of nerve damage and should be able to recognise it at an early stage.The provision of warnings about the use of drugs prescribed on a "named-patient" basis lies with the doctor writing the prescription, not with the supplier. In the case of thalidomide, a practitioner should arrange for appropriate warnings about the possible side effects to be provided when it is dispensed to the patient.My letter of 19 December 1991 to the right hon. Member was based on the clinical findings of the panel of leprosy opinion. This experienced group of physicians who treat a condition that affects peripheral nerves have not detected signs of peripheral neuropathy associated with the use of thalidomide. Their findings are in agreement with the absence of any report in the literature that thalidomide causes peripheral neuropathy in patients treated for leprosy. Peripheral neuropathy is a well known side effect in patients with other diseases being treated with thalidomide. There are no accurate figures for the frequency of this side effect.